Integral Equations and Operator Theory

, Volume 83, Issue 1, pp 73–94 | Cite as

Representation Theorems for Indefinite Quadratic Forms Without Spectral Gap

  • Stephan Schmitz


The first and second representation theorem for sign-indefinite quadratic forms are extended. We include new cases of unbounded forms associated with operators that do not necessarily have a spectral gap around zero. The kernel of the associated operators is determined for special cases. This extends results by Grubišić et al. (Mathematika 59:169–189, 2013).

Mathematics Subject Classification

Primary 47A07 47A67 Secondary 15A63 47A55 


Indefinite quadratic form Representation theorem 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Daultray R., Lions J.L.: Mathematical Analysis and Numerical Methods for Science and Technology Volume 3 Spectral Theory and Applications. Springer, Berlin (1990)Google Scholar
  2. 2.
    Fleige A., Hassi S., Snoo H.S.V., Winkler H.: Non-semibounded closed symmetric forms associated with a generalized Friedrichs extension. Proc. R. Soc. Edinb. Sect. A 144, 1–15 (2014)CrossRefGoogle Scholar
  3. 3.
    Grubišić L., Kostrykin V., Makarov K.A., Veselić K.: Representation theorems for indefinite quadratic forms revisited. Mathematika 59, 169–189 (2013)zbMATHMathSciNetCrossRefGoogle Scholar
  4. 4.
    Kostrykin V., Makarov K.A., Motovilov A.K.: A generalization of the \({\tan 2\theta}\) theorem. Oper. Theory Adv. Appl. 149, 349–372 (2004)MathSciNetGoogle Scholar
  5. 5.
    Kato T.: Perturbation Theory for Linear Operators. Springer, Berlin (1966)zbMATHCrossRefGoogle Scholar
  6. 6.
    McIntosh A.: Bilinear forms in Hilbert space. J. Math. Mech. 19, 1027–1045 (1970)zbMATHMathSciNetGoogle Scholar
  7. 7.
    Nenciu G.: Self-adjointness and invariance of the essential spectrum for Dirac operators defined as quadratic forms. Commun. Math. Phys. 48, 235–247 (1976)zbMATHMathSciNetCrossRefGoogle Scholar
  8. 8.
    Schmitz, S.: Representation theorems for indefinite quadratic forms and applications. Dissertation, Johannes Gutenberg-Universität Mainz (2014)Google Scholar
  9. 9.
    Schmüdgen K.: Unbounded Self-adjoint Operators on Hilbert Space. Springer, Dordrecht (2012)zbMATHCrossRefGoogle Scholar
  10. 10.
    Sohr H.: The Navier–Stokes Equations: An Elementary Functional Analytic Approach. Birkhäuser, Basel (2001)CrossRefGoogle Scholar
  11. 11.
    Veselić K.: Spectral perturbation bounds for selfadjoint operators I. Oper. Matrices 2, 307–340 (2008)zbMATHMathSciNetCrossRefGoogle Scholar
  12. 12.
    Weidmann J.: Lineare Operatoren auf Hilberträumen Teil I Grundlagen. Teubner, Stuttgart (2000)CrossRefGoogle Scholar

Copyright information

© Springer Basel 2015

Authors and Affiliations

  1. 1.FB 08 - Institut für MathematikJohannes Gutenberg-Universität MainzMainzGermany

Personalised recommendations